Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 33, NWS Grand Forks, ND

May 27, 1998Cavalier County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 27, 1998, 6:08 PM CDT for Cavalier County, North Dakota. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 1998, 6:08 PM CDT (23:08 UTC)
Expired
May 27, 1998, 7:10 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Cavalier County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 162 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 6:15 PM CDTHail 0.75Alsen, ND
May 27, 6:55 PM CDTThunderstorm WindNekoma, NDA grain bin and several 6 inch diameter tree limbs were blown down.
May 27, 7:00 PM CDTHail 0.75Nekoma, ND
May 27, 7:10 PM CDTHail 0.75Nekoma, ND
May 27, 7:15 PM CDTHail 1.75Nekoma, NDHail drifts up to 3 feet were reported. A car got stuck in the deep hail and had to be towed out. Trees were stripped of leaves and buildings and vehicles sustained damage. Hail remained in shady areas through the next day.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1998-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1998-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFAR 272309 RRA
SVRFAR
NDC019-280010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
608 PM CDT WED MAY 27 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA

* UNTIL 710 PM CDT

* AT 6:05 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES SOUTHEAST OF MUNICH OR 15 MILES SOUTHWEST OF
  LANGDON MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANGDON AT 620 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:15 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 27, 2:15 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
215 PM CDT WED MAY 27 1998

SFC LOW PRES AND DRY LN/TROF APRCHG CWFA ATTM.  ADAP SHOWS INCR MSTR
CONVERGENCE ALG DRY LN/TROF. CAPES LATE THIS AFTN AND EVENING FROM
2000-2500 J/KG WITH SFC DWPNTS RISING INTO THE LWR 60S.  WND PRFLS SUGG
A SVR WX CONCERN WITH THESE TSRMS MAINLY SVR WND AND HAIL SPCLY WITH
WBZ BLO 10KFT. GENERALLY THE RGNL HODOGRAPH IS STRAIGHT LN WITH SOME
DISPLAY OF LOW LVL VEERING INVOF TROF. NEARLY ALL OF THE STG SHEAR IS
BLO 2KM. BRN HINTS AT MULTICELL ENVIRONMENT AS WELL SO BOW ECHO PSBL.
SVR WX IS MOST PROBABLE W OF A LN FROM ROX TO FFM. TSTMS MOVG E OF THIS
AREA SHOULD BE AFT 04Z WHICH MAY CUT SVR PROBABILITY UNLESS CONVECTION
STAYS ORGANIZED.

MDLS SHOW A QUICKLY STABILIZING ENVIRONMENT AFT 06Z ACRS CWFA AS DRIER
AIRMASS ADVECTS INTO RGN FROM MT.  TSTMS SHOULD END BY THEN XCP ACRS
NCNTRL MN INVOF OF SFC LOW PRES.  MOS TEMPS LOOK GD.  LWR TO MID 50S IN
ERN NODAK AND MID TO UPR 50S IN NWRN MN.

 BELLES

In the hours before

Special weather statement, May 27, 1:20 PM CDT, 4 hours 48 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
120 PM CDT WED MAY 27 1998

...THE CHANCE FOR SEVERE WEATHER IS INCREASING FOR THIS EVENING...

THERE IS A RISK FOR SEVERE WEATHER VERY LATE THIS AFTERNOON IN THE
DEVILS LAKE...CANDO AND LANGDON AREAS AND ACROSS ALL OF EASTERN NORTH
DAKOTA AND NORTHWEST MINNESOTA THIS EVENING.

LOW PRESSURE NEAR WILLISTON NORTH DAKOTA WILL MOVE ACROSS THE CANADIAN
BORDER TONIGHT.  THUNDERSTORMS WILL DEVELOP NEAR THE CANDO AND DEVILS
LAKE AREAS AFTER 200 PM AND MOVE INTO THE VALLEY CITY...LISBON AND
COOPERSTOWN AREAS AFTER 400 PM.  THE STORMS ARE EXPECTED TO REACH THE
RED RIVER VALLEY DURING THE EVENING HOURS ON INTO NORTHWESTERN
MINNESOTA THROUGH MIDNIGHT.

ATMOSPHERIC WIND PROFILES SUGGEST THE POSSIBILITY OF DAMAGING WINDS AND
LARGE HAIL WITH THESE THUNDERSTORMS.  LISTEN FOR LATER FORECASTS AND
STATEMENTS WHICH COULD HIGHLIGHT THE ISSUANCE OF ANY WATCHES OR
WARNINGS.

 BELLES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:57 PM CDTSevere Thunderstorm WarningFGFWalsh33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.